Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 18, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 3, 2006, 7:22 PM EDT for Barnwell County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2006, 7:22 PM EDT (23:22 UTC)
- Expired
- Apr 3, 2006, 7:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Barnwell County, SC
The radar
The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 7:24 PM EDT | TSTM WND DMG | 3 S Williston, SC | TREES DOWN ON POWER LINES REPORTED BY ELECTRIC COOP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 986 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 032324 SVRCAE SCC011-032345- /O.NEW.KCAE.SV.W.0018.060403T2322Z-060403T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 722 PM EDT MON APR 3 2006 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 745 PM EDT * AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED BETWEEN WILLISTON AND SNELLING IN BARNWELL COUNTY. MOVEMENT WAS EAST NEAR 45 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE AREA BETWEEN ELKO AND BARNWELL EXPECT DAMAGING WIND AND HAIL WITH THIS THUNDERSTORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7 7 5, 7 1 9 9. LAT...LON 3336 8152 3327 8149 3322 8123 3340 8123 $$ RJL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:39 PM EDT, 5 hours 43 minutes earlier.
Area forecast discussion, Apr 3, 1:39 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 139 PM EDT MON APR 3 2006 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... SPC HAS JUST ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL SOUTH CAROLINA/EAST CENTRAL GEORGIA. THUNDERSTORMS EXPECTED TO DEVELOP ACROSS NORTHERN GEORGIA DURING THE NEXT COUPLE OF HOURS AHEAD OF APPROACHING COLD FRONT. SATELLITE SHOWING CUMULUS DEVELOPING RAPIDLY IN THAT AREA. AMPLIFIED UPPER LEVEL TROUGH OVER THE TENNESSEE VALLEY...WITH STRONG MID LEVEL SHORT WAVE THAT WILL ROTATE ACROSS THE REGION THIS EVENING. SYNOPTIC LIFT SHOULD BE STRONG LATE THIS AFTERNOON DUE TO TROUGH BECOMING NEGATIVELY TILTED AND STRONG UPPER LEVEL JET ACROSS NORTH GEORGIA INTO SOUTH CAROLINA...STRONG DIVERGENCE EXPECTED. AIRMASS BECOMING VERY UNSTABLE ACROSS NORTH GEORGIA...WITH SURFACE BASED LI AROUND -8. AIRMASS ACROSS NORTH CENTRAL SOUTH CAROLINA SHOULD BECOME INCREASINGLY UNSTABLE AS LAPSE RATES STEEPEN. BEST LOW LEVEL CONVERGENCE EXPECTED NORTH OF THE COLUMBIA AREA. 800-850MB WIND HAVE INCREASED TO 50-60 KT AS SEEN ON KCAE VAD WIND PROFILE. SUPER CELLS POSSIBLE THIS AFTERNOON...SO EXPECT SR HELICITY VALUES TO INCREASE DURING THE NEXT COUPLE OF HOURS. HAIL ALSO A MAJOR CONCERN. SCATTERED THUNDERSTORMS FORECAST FOR LATE AFTERNOON AND EARLY EVENING. RAPID CLEARING AFTER FRONTAL PASSAGE...CLOSE TO 00Z...SHOULD BE CLEAR BY MIDNIGHT...QUITE AN AIRMASS CHANGE SO EXPECT DEW POINTS TO BE FALLING INTO THE 30S BY DAYBREAK. COLD AIR ADVECTION TUESDAY BUT STRONG DOWNSLOPE...SO MAXIMUM TEMPERATURE FORECAST ABOVE LOCAL CONSENSUS. WINDS POSSIBLY STAYING UP TUESDAY NIGHT A BIT IN THE BOUNDARY LAYER SO WIDESPREAD 30S NOT EXPECTED. WARMER TEMPERATURES WEDNESDAY AS AIRMASS MODERATES. && .LONG TERM (THURSDAY THROUGH MONDAY)... WARM FRONT SHOULD MOVE THROUGH THE AREA THURSDAY AS DEEP SURFACE LOW MOVES INTO THE NORTHERN PLAINS...ECMWF LOOKS MORE LIKE YESTERDAYS GFS MODEL...WHICH HAS BEEN CONSISTENT MOVING COLD FRONT THROUGH THE AREA FRIDAY NIGHT...THIS MAY STILL BE TOO FAST THOUGH. WILL LEAVE SLIGHT CHANCE POPS IN FOR FRIDAY NIGHT AND SATURDAY...DRY REST OF PERIOD. TEMPERATURES SHOULD BE WARM WITH UPPER RIDGE IN THE FIRST PART OF THE PERIOD. && .AVIATION... LINE OF SHOWERS AND THUNDERSTORMS EXPECTED TO CROSS THE FA AIRPORTS BETWEEN 2100 UTC AND 0000 UTC THIS EVENING. SEVERE STORMS ARE POSSIBLE WITH HAIL AND WIND GUSTS TO OVER 60 MPH. MVFR CONDITIONS WILL PREVAIL UNTIL LINE OF SHOWERS MOVES INTO THE AREA. POST FRONTAL WINDS WILL BE NW AT 15 TO 25 KTS AND SKIES SHOULD QUICKLY CLEAR OUT BY 0300 UTC. WINDS WILL GRADUALLY DECREASE BY MORNING AND REMAIN W TO NW AT AROUND 10 KTS. A FEW CU WILL DEVELOP IN THE AFTERNOON ON TUESDAY BUT VFR CONDITIONS ARE EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Apr 3, 5:19 AM EDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 519 AM EDT MON APR 3 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 040930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 519 AM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. STRONG INSTABILITY AND SIGNIFICANT SHEAR WILL PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. LIMITED ATMOSPHERIC MOISTURE WILL REDUCE AREAL COVERAGE...BUT WHAT DOES DEVELOP COULD BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WIND GUSTS...ALTHOUGH A TORNADO MAY BE POSSIBLE. ALSO, EXPECT BREEZY CONDITIONS TODAY. A LAKE WIND ADVISORY IS IN EFFECT FROM 10 AM TO 10 PM. EXPECT WINDS 15 TO 20 KNOTS...WITH HIGHER GUSTS UP TO 30 KNOTS...ON AREA LAKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY.
In the hours before
Local storm report, Apr 3, 5:44 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 W SUMTER 33.94N 80.41W
04/03/2006 E1.00 INCH SUMTER SC PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL JUST WEST OF SUMTER.
&&
KILMERLocal storm report, Apr 3, 5:46 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 S CHAPIN 34.14N 81.35W
04/03/2006 E0.50 INCH LEXINGTON SC AMATEUR RADIO
MARBLE SIZED HAIL REPORTED BY HAM RADIO OPERATOR.
&&
KILMERSpecial weather statement, Apr 3, 5:48 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 548 PM EDT MON APR 3 2006 SCZ016-032215- CHESTERFIELD- 548 PM EDT MON APR 3 2006 ...STRONG THUNDERSTORMS WILL IMPACT CHESTERFIELD COUNTY THROUGH 615 PM EDT... AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER JEFFERSON...MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND JEFFERSON...RUBY...PATRICK...CHESTERFIELD AND CHERAW THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. JDB
Local storm report, Apr 3, 6:05 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 S LANCASTER 34.65N 80.78W
04/03/2006 E1.75 INCH LANCASTER SC LAW ENFORCEMENT
GOLF BALL SIZED HAIL REPORTED BY LANCASTER COUNTY SHERIFF
0525 PM HAIL 8 SE LANCASTER 34.64N 80.68W
04/03/2006 E1.00 INCH LANCASTER SC LAW ENFORCEMENT
QUARTER SIZED HAILL REPORTED BY LANCASTER COUNTY SHERIFF.
&&
KILMERLocal storm report, Apr 3, 6:48 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
648 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 8 N SALUDA 34.12N 81.77W
04/03/2006 E0.25 INCH SALUDA SC PUBLIC
PEA SIZED HAIL REPORTED ALONG HWY 121
0500 PM HAIL 8 N SALUDA 34.12N 81.77W
04/03/2006 E1.00 INCH SALUDA SC PUBLIC
QUARTER SIZED HAIL REPORTED ALONG HWY 121
&&
KILMERLocal storm report, Apr 3, 7:02 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 2 E MANNING 33.69N 80.18W
04/03/2006 E0.75 INCH CLARENDON SC PUBLIC
PENNY SIZED HAIL REPORTED ALONG US 521
&&
KILMERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:31 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 18 hr |
| Apr 3, 8:29 AM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 16 min |
| Apr 3, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 61 min |
| Apr 3, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 61 min |
| Apr 3, 4:25 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 65 min |
| Apr 3, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| Apr 3, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 49 min |
| Apr 3, 5:02 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 58 min |
| Apr 3, 5:06 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 54 min |
| Apr 3, 5:31 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 59 min |
| Apr 3, 6:24 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 52 min |
| Apr 3, 6:29 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 46 min |
| Apr 3, 7:38 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 33 min |
| Apr 3, 7:51 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.